My 77-year-old, previously robust and vigorous father (who would routinely bike 20 miles a day) had bypass and valve-replacement surgery nine weeks ago. Ten days after that, he underwent cardiac arrest and went back into surgery to remove pericardial fluid and repair his sternum. Two weeks later, still in the hospital, he had to have his gall bladder removed. He was in the hospital for a total of six weeks, much of it flat on his back, and was under general anaesthetic four times. In the three weeks since being discharged, he has continued to eat very little, despite my mother and I trying every trick in the book. He is down to 125 pounds, 30 to 35 pounds under his pre-surgery weight. Are there any novel approaches to getting more nutrition into him?
He is currently taking amiodarone, Norvasc, Lopressor, and Lisinopril, as well as Nexium and Mirapex (for restless legs -- something I've tried to get him to skip, but his torment from that condition is so intense that he's afraid to stop it). Two weeks ago, he had been started on Levaquin for possible pneumonia, and that had a horrible effect on him -- weakness, tremors, insomnia, hallucinations, a trance-like state with wild movements -- and a total loss of appetite. That was stopped, and he improved, but when he was started on amoxicillin, the appetite again went from poor to zero. Now he's off that, but he says he just can't physically eat more than he is eating, which I estimate to be something less than 1000 calories a day. Any suggestions you might have would be very welcome -- we're very worried.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.